Combinatorial face enumeration in arrangements and oriented matroids

Komei Fukuda, Shigemasa Saito, Akihisa Tamura

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

Let fk(F) denote the number of k-dimensional faces of a d-dimensional arrangement F of spheres or a d-dimensional oriented matroid F. In this paper we show that the following relation among the face numbers is valid: fk(F)≤(dk)fd(F) for 0≤k≤d. The same inequalities are valid for d-dimensional arrangements of hyperplanes. Using the result, we obtain a polynomial algorithm to enumerate all faces from the set of maximal faces of an oriented matroid. This algorithm can be applied to any arrangement of hyperplanes in projective space Pd or in Euclidean space Ed. Combining this with a recent result of Cordovil and Fukuda, we have the following: given the cograph of an arrangement (where the vertices are the d-faces and two vertices are adjacent if they intersect in a (d-1)-face), one can reconstruct the location vectors of all faces of the arrangement up to isomorphism in polynomial time. It is also shown that one can test in polynomial time whether a given set of (+,0,-)-vectors is the set of maximal vectors (topes) of an oriented matroid.

Original languageEnglish
Pages (from-to)141-149
Number of pages9
JournalDiscrete Applied Mathematics
Volume31
Issue number2
DOIs
Publication statusPublished - 1991 Apr 15
Externally publishedYes

Fingerprint

Oriented Matroid
Enumeration
Arrangement
Polynomials
Face
Arrangement of Hyperplanes
Polynomial time
Valid
Cographs
Polynomial Algorithm
Projective Space
Intersect
Euclidean space
Isomorphism
Adjacent
Denote

ASJC Scopus subject areas

  • Computational Theory and Mathematics
  • Applied Mathematics
  • Discrete Mathematics and Combinatorics
  • Theoretical Computer Science

Cite this

Combinatorial face enumeration in arrangements and oriented matroids. / Fukuda, Komei; Saito, Shigemasa; Tamura, Akihisa.

In: Discrete Applied Mathematics, Vol. 31, No. 2, 15.04.1991, p. 141-149.

Research output: Contribution to journalArticle

Fukuda, Komei ; Saito, Shigemasa ; Tamura, Akihisa. / Combinatorial face enumeration in arrangements and oriented matroids. In: Discrete Applied Mathematics. 1991 ; Vol. 31, No. 2. pp. 141-149.
@article{585d018a3a5544dfa09371de3eda347c,
title = "Combinatorial face enumeration in arrangements and oriented matroids",
abstract = "Let fk(F) denote the number of k-dimensional faces of a d-dimensional arrangement F of spheres or a d-dimensional oriented matroid F. In this paper we show that the following relation among the face numbers is valid: fk(F)≤(dk)fd(F) for 0≤k≤d. The same inequalities are valid for d-dimensional arrangements of hyperplanes. Using the result, we obtain a polynomial algorithm to enumerate all faces from the set of maximal faces of an oriented matroid. This algorithm can be applied to any arrangement of hyperplanes in projective space Pd or in Euclidean space Ed. Combining this with a recent result of Cordovil and Fukuda, we have the following: given the cograph of an arrangement (where the vertices are the d-faces and two vertices are adjacent if they intersect in a (d-1)-face), one can reconstruct the location vectors of all faces of the arrangement up to isomorphism in polynomial time. It is also shown that one can test in polynomial time whether a given set of (+,0,-)-vectors is the set of maximal vectors (topes) of an oriented matroid.",
author = "Komei Fukuda and Shigemasa Saito and Akihisa Tamura",
year = "1991",
month = "4",
day = "15",
doi = "10.1016/0166-218X(91)90066-6",
language = "English",
volume = "31",
pages = "141--149",
journal = "Discrete Applied Mathematics",
issn = "0166-218X",
publisher = "Elsevier",
number = "2",

}

TY - JOUR

T1 - Combinatorial face enumeration in arrangements and oriented matroids

AU - Fukuda, Komei

AU - Saito, Shigemasa

AU - Tamura, Akihisa

PY - 1991/4/15

Y1 - 1991/4/15

N2 - Let fk(F) denote the number of k-dimensional faces of a d-dimensional arrangement F of spheres or a d-dimensional oriented matroid F. In this paper we show that the following relation among the face numbers is valid: fk(F)≤(dk)fd(F) for 0≤k≤d. The same inequalities are valid for d-dimensional arrangements of hyperplanes. Using the result, we obtain a polynomial algorithm to enumerate all faces from the set of maximal faces of an oriented matroid. This algorithm can be applied to any arrangement of hyperplanes in projective space Pd or in Euclidean space Ed. Combining this with a recent result of Cordovil and Fukuda, we have the following: given the cograph of an arrangement (where the vertices are the d-faces and two vertices are adjacent if they intersect in a (d-1)-face), one can reconstruct the location vectors of all faces of the arrangement up to isomorphism in polynomial time. It is also shown that one can test in polynomial time whether a given set of (+,0,-)-vectors is the set of maximal vectors (topes) of an oriented matroid.

AB - Let fk(F) denote the number of k-dimensional faces of a d-dimensional arrangement F of spheres or a d-dimensional oriented matroid F. In this paper we show that the following relation among the face numbers is valid: fk(F)≤(dk)fd(F) for 0≤k≤d. The same inequalities are valid for d-dimensional arrangements of hyperplanes. Using the result, we obtain a polynomial algorithm to enumerate all faces from the set of maximal faces of an oriented matroid. This algorithm can be applied to any arrangement of hyperplanes in projective space Pd or in Euclidean space Ed. Combining this with a recent result of Cordovil and Fukuda, we have the following: given the cograph of an arrangement (where the vertices are the d-faces and two vertices are adjacent if they intersect in a (d-1)-face), one can reconstruct the location vectors of all faces of the arrangement up to isomorphism in polynomial time. It is also shown that one can test in polynomial time whether a given set of (+,0,-)-vectors is the set of maximal vectors (topes) of an oriented matroid.

UR - http://www.scopus.com/inward/record.url?scp=0000734523&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0000734523&partnerID=8YFLogxK

U2 - 10.1016/0166-218X(91)90066-6

DO - 10.1016/0166-218X(91)90066-6

M3 - Article

VL - 31

SP - 141

EP - 149

JO - Discrete Applied Mathematics

JF - Discrete Applied Mathematics

SN - 0166-218X

IS - 2

ER -